Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 189, NWS Wichita, KS

June 25, 2003Butler County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 2003, 2:13 PM CDT for Butler County, Sedgwick County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2003, 2:13 PM CDT (19:13 UTC)
Expired
Jun 25, 2003, 3:30 PM CDT
In force
77 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Butler County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 37 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 12:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2175 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2175 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 251913
SVRICT
KSC015-173-252030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
213 PM CDT WED JUN 25 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN SOUTH CENTRAL KANSAS
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 330 PM CDT.

* AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF KECHI...OR ABOUT 11 MILES
  NORTHEAST OF DOWNTOWN WICHITA...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR TOWANDA AROUND 245 PM CDT...
  NEAR EL DORADO AROUND 310 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
AND SEDGWICK COUNTIES UNTIL 330 PM CDT.

LAT...LON 3790 9730 3771 9731 3770 9682 3797 9671

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:50 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 25, 11:50 AM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1150 AM CDT WED JUN 25 2003

SENDING A GRIDS/ZONE FCST UPDATE MAINLY TO INCREASE PRECIP CHANCES
OVER S-CNTRL AND SERN KS. AT 16Z THE COLD FRONT WAS ALONG A LINE
FROM JUST W OF MANHATTAN TO HUTCHINSON, TO JUST W OF MEDICINE LODGE.
THE FRONT WILL GRADUALLY SLOW A BIT THIS AFTERNOON AS IT ENCOUNTERS
STRONGER HEATING/MIXING, HOWEVER IT SHOULD BE EAST OF THE TURNPIKE
BY LATE AFTERNOON. VERY TROPICAL DWPTS ALONG AND AHEAD OF THE FRONT
AND PLENTY OF CLOUD COVER. THINK THE MAIN THREAT IS SHIFTING TO
LOCALLY HEAVY RAINFALL WITH ISOLATED STORMS PERHAPS PRODUCING
DOWNBURST WINDS/HAIL.

JMC

---------------------------------------------------------------------
350 AM CDT WED JUN 25 2003

FCST PROBLEMS:
ALL FACETS CENTERED ON TIMING OF COLD FRONTAL PASSAGE TODAY.

TODAY:
STG COLD FRONT THAT HAS BEEN ADVERTISED FOR PAST 3 DAYS CROSSING NW
KS AT 08Z. STGST TSRA OCRG N OF KS/NEBRASKA BDR W/ KICT DEPICTING
GRADUAL WEAKENING OF SHRA OVER NW/NC KS. HWVR, XPCT THIS TO BE ONLY
TEMPORAL LULL AS, CONSIDERING STRENGTH OF SFC-850MB HIGH SURGING SE
ACRS WY, FNT SHUD LIKEWISE SURGE SE CLOSE TO SCHEDULE. RICH
SFC-850MB WAITS FOR COLD FRONTS ARVL ACRS ALL CWA. POP GAMEPLAN NO
DOUBT REFLECTIVE OF COLD FRONTS ARVL (40% ACRS CNTRL KS W/
EMPHASIS ON THIS MRNG IN WRN 1/2 WHILE EMPHASIS PLACED ON THIS AFTN
ACRS SE KS WHERE 50-60% POPS ASSIGNED.) GIVEN XPCTD POSITIONING OF
FRONT, BOTH ETA & GFS APR PRE-MATURE WITH TSRA COMMENCING THIS MRNG
ACRS SE KS. REGARDLESS, SVR POTENTIAL REMAINS GREATEST ACRS AREAS
GENLY ALONG & SE OF LN FM ARND KSLN-KHUT AS PREVIOUSLY FCST.
MAXESLL BE TRICKY ACRS OF CWA. WARM START COUPLED W/ LATER ARVL OF
COLD FRONT DICTATED FOLLOWING WARMER FWC SOLN ACRS SE KS (NEAR 90F -
WHICHLL NEED TO BE WATCHED CLOSELY BY SHORT-TERM DAY STAFF) WITH
UNCHARACTERISTIC NEARLY STEADY DES- CRIPTOR ACRS NW CORRIDOR.

TNGT:
OF MAJOR CONCERN IS +RA POTENTIAL ACRS SE KS WHERE NO DOUBT CLOSER TO
COLD FRONT. ETA, MESO-ETA & GFS ALL DEPICT PRECIPITABLE WATERS 2.00
THIS EVE. THIS COUPLED W/ STG 700-MB OMEGA DICTATE ASSIGNING CAT POPS
THIS SXN W/ +RA DESCRIPTOR. INHERITED POP GRADIENT LOOKED KOSHER WITH
ONLY SLGT ADJUSTMENTS NEEDED.

THU-FRI NGT:
ALL QUIET ON ALL FRONTS (NO PUN INTENDED) AS VIGOROUS UPR TROF CROSS-
ING NRN PLNS CONTS TRIP E ACRS GREAT LAKES W/ 850-MB HIGH BECMG DOM-
INANT PLAYER.

SAT-SUN:
NO CHGS MADE.

FCSTID =    4
ICT   87  57  78  55 /  40  30  10  10
HUT   85  55  77  55 /  40  30  10  10
EWK   86  56  78  55 /  50  30  10  10
EQA   87  57  78  55 /  60  50  10  10
WLD   88  58  79  56 /  50  60  10  10
RSL   80  53  76  53 /  40   5   5  10
GBD   81  54  77  54 /  30  10   5  10
SLN   83  54  77  54 /  50  20   5  10
MPR   84  54  77  54 /  50  20   5  10
CFV   90  60  81  57 /  50  80  20  10
CNU   89  60  80  56 /  50  80  20  10
K88   88  59  80  56 /  60  60  10  10

.ICT...
KS...NONE.
Hazardous weather outlook, Jun 25, 11:56 AM CDT, 2 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-261030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL AND
SOUTHEASTERN KANSAS THIS AFTERNOON AND EVENING, AS A COLD FRONT
MOVES INTO THE AREA. THE FRONT WILL ENCOUNTER A VERY MOIST TROPICAL
AIRMASS. THE MAIN THREAT WILL BE LOCALLY VERY HEAVY RAINFALL,
ESPECIALLY EAST OF THE TURNPIKE. THEREFORE, LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY WHERE STORMS TRAIN OVER THE SAME AREAS. ISOLATED
STORMS MAY BECOME SEVERE WITH MARGINALLY SEVERE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY. IT IS TOO EARLY TO
TELL WHETHER OR NOT THE THUNDERSTORMS WILL BE SEVERE, SO BE
LISTENING FOR SUBSEQUENT OUTLOOKS FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:16 PM CDTSevere Thunderstorm WarningICTHarvey44 min
Jun 25, 3:21 PM CDTSevere Thunderstorm WarningICTButler, Sedgwick54 min
Jun 25, 3:51 PM CDTSevere Thunderstorm WarningICTCowley, Sumner69 min
Jun 25, 4:35 PM CDTSevere Thunderstorm WarningICTElk70 min
Jun 25, 4:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley69 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.